A few weeks ago I had a sudden change in bowel movements that still persists. I am a bit embarassed to discuss this and have no medical coverage. The problem started out with loose stools, which I assumed was due to something I ate. It was only upon reflection last week that I realized it's been over three weeks now since it started.
When I feel the need to move my bowels it is almost always an urgent need. Usually within an hour of eating I feel a mild cramping below my belly and have to move my bowels almost immediately. The stool is very loose (occasionally completely liquid) and usually very dark. When I've finished I usually feel like I need to move my bowels more, but cannot. The cramping often lasts for a while (sometimes up to an hour) after I've had the BM, after which I will sometimes need to use the bathroom again.
It wasn't until I realized how many times I was going to the bathroom while at work that I became concerned. I've gone from having one (sometimes two) normal BMs a day to having five or six, plus a few "false alarms." My eating habits have always been admittedly questionable (too much fast food, and I'll often become so busy that I'll go up to 24 hours without eating), but I've made a concerted effort to eat better and more regularly since this started. I am G6PD deficient (although that has never been an issue), but have no allergies and take no medication. To the best of my recollection, nothing atypical happened prior to the onset (other than a few stitches and a tetanus shot for a minor laceration).
Last week the urgent feeling was also accompanied by a pain in my abdomen, to the left of and below my navel. The only way I can describe this is that it felt like a blockage. As A result, I tried using an over-the-counter laxative during my two days off. It seemed to have little, if any effect. The day after I stopped taking the laxative I had one normal BM and then went back to the situation described above. I still sometimes have a very mild pain or sensitivity in the same spot.
As I mentioned above I am uninsured, so unless I'm in excruciating pain there's very little chance I'll see a doctor. (I'm still trying to figure out how I'm going to pay for the aforementioned stiches and tetanus shot). I have not had a medical checkup in almost 10 years and while I also haven't had any medical problems, the thought that I may develop a serious problem scares me very much.
Sudden onset of loose stools suggests an infectious diarrhea. This can be accompanied by crampy, abdominal pain, fever and chills. You mention dark stools. Black, burgundy or maroon stools generally indicate blood in the stool. Since your symptoms have persisted for several weeks I would urge you to try and go to a clinic in your area for evaluation. It is important to stay well hydrated and drink solutions with electrolytes. You have to be careful about the medications you take since you have G6PD. Stool samples sent to a lab will help identify a specific pathogen if present. You may also need to have a flexible sigmoidoscopy (tube with a light and video camera to look at the left side of the large intestine) to look for inflammatory changes and biopsy (obtain tissue samples) the left colon and rectum. I hope you find this information helpful.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you would like to be seen at our institution please call 1-800-653-6568, our Referring Physicians' Office and make an appointment to see Dr. Muszkat, one of our experts in Gastroenterology.
*Keywords: change in bowel habits, abdominal pain
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.